Alert archive / South Dakota / Tornado Warnings in 2022

Tornado Warning 22, NWS Aberdeen, SD

June 12, 2022Jones County, South Dakota

NWS Aberdeen, SD issued this tornado warning at Jun 12, 2022, 10:46 PM CDT for Jones County, South Dakota. It was in force for 29 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 12, 2022, 10:46 PM CDT (03:46 UTC)
Expired
Jun 12, 2022, 11:15 PM CDT
In force
29 min
Issued by
NWS Aberdeen, SD
Area
Storm-based polygon
Tornado
Radar indicated
Hail
1.75 in

County Jones County, SD

The radar

The Rapid City radar (KUDX), 173 km from the middle of the area, began a volume at 03:47 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 12, 8:41 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Rapid City, SD (KUNR), launched 00:00Z, 3.8 hours before the alert went out and 177 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Rapid City, SD at 00:00Z on 2022-06-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2193 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Rapid City, SD at 00:00Z on 2022-06-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 118 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2193 J/kg
Mixed-layer CIN
-26 J/kg
Mixed-layer LCL
1221 m above ground
0-6 km bulk shear
74 kt
0-1 km storm-relative helicity
118 m²/s²
0-3 km storm-relative helicity
443 m²/s²
Significant tornado parameter
3.5
Supercell composite
19.5

Open this sounding in Storm Lab

The text

As transmitted.

251 
WFUS53 KABR 130346
TORABR
SDC075-130415-
/O.NEW.KABR.TO.W.0022.220613T0346Z-220613T0415Z/

BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Aberdeen SD
1046 PM CDT Sun Jun 12 2022

The National Weather Service in Aberdeen has issued a

* Tornado Warning for...
  Central Jones County in central South Dakota...

* Until 1115 PM CDT.
    
* At 1046 PM CDT, a severe thunderstorm capable of producing a
  tornado was located 7 miles north of Murdo, moving east at 30 mph.

  HAZARD...Tornado and golf ball size hail.

  SOURCE...Radar indicated rotation.

  IMPACT...Flying debris will be dangerous to those caught without 
           shelter. Mobile homes will be damaged or destroyed. 
           Damage to roofs, windows, and vehicles will occur.  Tree 
           damage is likely.

* This dangerous storm will be near...
  Draper around 1055 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Heavy rainfall may hide this tornado. Do not wait to see or hear the
tornado. TAKE COVER NOW!

&&

LAT...LON 4392 10082 4405 10085 4415 10048 4391 10040
TIME...MOT...LOC 0346Z 255DEG 27KT 4400 10069 

TORNADO...RADAR INDICATED
MAX HAIL SIZE...1.75 IN

$$

Lueck
2 follow-up statements
513 
WWUS53 KABR 130359
SVSABR

Severe Weather Statement
National Weather Service Aberdeen SD
1059 PM CDT Sun Jun 12 2022

SDC075-130415-
/O.CON.KABR.TO.W.0022.000000T0000Z-220613T0415Z/
Jones SD-
1059 PM CDT Sun Jun 12 2022

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 1115 PM CDT FOR
NORTHEASTERN JONES COUNTY...
    
At 1059 PM CDT, a severe thunderstorm capable of producing a tornado
was located near Draper, or 12 miles northeast of Murdo, moving east
at 30 mph.

HAZARD...Tornado and golf ball size hail.

SOURCE...Radar indicated rotation.

IMPACT...Flying debris will be dangerous to those caught without 
         shelter. Mobile homes will be damaged or destroyed. Damage 
         to roofs, windows, and vehicles will occur.  Tree damage is 
         likely.

This tornadic thunderstorm will remain over mainly rural areas of
northeastern Jones County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Heavy rainfall may hide this tornado. Do not wait to see or hear the
tornado. TAKE COVER NOW!

&&

LAT...LON 4395 10069 4408 10073 4415 10048 4391 10040
TIME...MOT...LOC 0359Z 255DEG 27KT 4403 10056 

TORNADO...RADAR INDICATED
MAX HAIL SIZE...1.75 IN

$$

Lueck
670 
WWUS53 KABR 130410
SVSABR

Severe Weather Statement
National Weather Service Aberdeen SD
1110 PM CDT Sun Jun 12 2022

SDC075-130420-
/O.EXP.KABR.TO.W.0022.000000T0000Z-220613T0415Z/
Jones SD-
1110 PM CDT Sun Jun 12 2022

...THE TORNADO WARNING FOR NORTHEASTERN JONES COUNTY WILL EXPIRE AT
1115 PM CDT...
        
The storm which prompted the warning has weakened below severe
limits, and has exited the warned area. Therefore, the warning will
be allowed to expire.  However gusty winds are still possible with
this thunderstorm.

A Severe Thunderstorm Watch remains in effect until 300 AM CDT for
central South Dakota.

LAT...LON 4395 10069 4408 10073 4415 10048 4391 10040
TIME...MOT...LOC 0410Z 255DEG 27KT 4405 10047 

$$

Lueck

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Aberdeen, SD wrote its last area forecast discussion before this tornado warning went out at Jun 12, 9:24 PM CDT, 1 hour 22 minutes earlier.

Area forecast discussion, Jun 12, 9:24 PM CDT, 1 hour 22 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Aberdeen SD
924 PM CDT Sun Jun 12 2022

.UPDATE...
Issued at 910 PM CDT Sun Jun 12 2022

Severe Thunderstorm Watch #353 has been issued for a good portion
of the CWA through 3 AM CDT, for thunderstorms capable of large
hail and damaging winds. There is a nearly stationary frontal
boundary splayed out from north of Aberdeen down to south of Rapid
City, which is serving as a focus for convection this evening. The
storms coming out of UNR's CWA have the potential to produce "all
hazards", as well as torrential rainfall. There is a low level jet
developing, it's nose for best low level forcing, forecast to be
anchored along or just south of this frontal boundary overnight,
helping the continuance of low level moisture advection northward
into overnight thunderstorms as they work east. Aloft, there is
also substantial mid-level WAA and steepening lapse rates to
support convection. The amount of low level and deep layer shear
available tonight points to eventual transition into (one or more)
a strong wind-producing squall line. There is also additional
potential thunderstorm development/evolution further back across
the northern high plains that will have to be monitored during the
late night early Monday morning hours, in case any of it tries to
clip north central South Dakota.

UPDATE Issued at 719 PM CDT Sun Jun 12 2022

See below for an aviation forecast discussion for the 00Z TAFs.

&&

.SHORT TERM...(This Evening through Monday Night)
Issued at 250 PM CDT Sun Jun 12 2022

The main challenge in the near term is the chance for strong to
severe thunderstorms tonight, and again Monday night. Upper level
ridging currently over the region will get pushed to the east
tonight as a shortwave trough slides across the area. As it exits to
the east Monday morning, ridging will rebuild over the area before a
more southwesterly flow sets up Monday night ahead of a western U.S.
trough.

At the surface, showers and thunderstorms are expected to develop in
western South Dakota this evening in association with a
strengthening low pressure system, then track eastward through the
overnight hours. Instability wanes a bit after sunset, but does look
to increase again over the eastern CWA overnight, and will be
associated with a 30 to 40 knot low level jet and 50 to 60 knots of
bulk shear. Most of the CAMs indicate storms reaching the western
CWA around 03Z, then tracking eastward and exiting the CWA around
12Z Monday. As the low approaches the region on Monday, very warm
and moist air will be ushered northward into the region, with
dewpoints in excess of 70 degrees during the afternoon. The daytime
hours look to be dry as H7 temps of +16C to +18C will effectively
cap off any convective development. This capping inversion does
not weaken much across the east Monday night, but does across the
west, therefore as the front associated with the low moves
through, may see some post frontal convection develop late Monday
night. Should any storms become severe tonight or Monday night,
the main threats will be strong winds and large hail. One other
concern for Monday will be high heat indicies as temps in the 90s
combine with dewpoints in the 70s. Right now, the parts of the
southern CWA will be the most likely to see heat indicies above
100 degrees, so will include that area in a Heat Advisory.

Low temperatures tonight will be in the 60s. Highs on Monday will
range from the mid 80s across the far north, to the mid 90s across
the south. Lows Monday night will range from the upper 50s across
north central South Dakota, to the lower 70s across far northeastern
South Dakota and west central Minnesota.

.LONG TERM...(Tuesday through Sunday)
Issued at 250 PM CDT Sun Jun 12 2022

The period begins on Tuesday with an area of low pressure and cold
front crossing the region. A very warm EML with 700 mb temps of +16C
should limit the overall severe potential in this CWA. Showers,
along with a few thunderstorms will be possible post frontal.
Significantly less humid air will move into the CWA behind the cold
front with dew points dropping into the 40s, to the low 50s by
Tuesday evening. On Wednesday, an area of low pressure and upper
level trough will be located over south central Canada with westerly
winds, low humidity, and mostly dry conditions over the CWA. The
upper level trough pushing east on Thursday will allow an upper
level ridge to build over the Rockies and into the Northern Plains
by Friday. The strong upper level ridge will bring heat and humidity
back into the Northern Plains this weekend with high temperatures
reaching the 90s on Saturday and Sunday. Some locations in central
and north central SD could reach 100 degrees on Saturday.

&&

.AVIATION...(For the 00Z TAFS through 00Z Monday Evening)
Issued at 719 PM CDT Sun Jun 12 2022

Terminals KABR,KATY,KPIR,KMBG

Showers and thunderstorms are likely to impact all four terminals
at some point over the next 6 to 9 hours. KPIR/KMBG are up first,
with convection approaching from the west. Similar to last night,
there will be a large hail/damaging wind threat with storms that
move into the KPIR/KMBG terminals. Later tonight (at or after
05Z), KABR/KATY may get into the act, with the biggest threat
likely being strong/damaging winds, and also torrential rainfall.
Aside from sub-VFR conditions in/near thunderstorms tonight, VFR
cigs/visbies are expected through ~12Z Monday before any potential
for a sub-VFR stratus deck sets up. By the end of the TAF valid
period, conditions should be wholly back to good VFR territory.

&&

.ABR WATCHES/WARNINGS/ADVISORIES...
SD...Heat Advisory from 1 PM to 9 PM CDT Monday for SDZ018-019-022-
     037-048-051.

MN...None.
&&

UPDATE...Dorn
SHORT TERM...Parkin
LONG TERM...SD
AVIATION...Dorn
Hazardous weather outlook, Jun 12, 4:28 AM CDT, 18 hours 18 minutes before
Hazardous Weather Outlook
National Weather Service Aberdeen SD
428 AM CDT Sun Jun 12 2022

MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-130930-
Traverse-Big Stone-Corson-Campbell-McPherson-Brown-Marshall-Roberts-
Walworth-Edmunds-Day-Dewey-Potter-Faulk-Spink-Clark-Codington-Grant-
Hamlin-Deuel-Stanley-Sully-Hughes-Hyde-Hand-Jones-Lyman-Buffalo-
428 AM CDT Sun Jun 12 2022 /328 AM MDT Sun Jun 12 2022/

This Hazardous Weather Outlook is for west central Minnesota,
central South Dakota, north central South Dakota and northeast
South Dakota.

.DAY ONE...Today and tonight.

Scattered strong to severe thunderstorms will develop and move across
central South Dakota late this evening and track east into northeast
South Dakota and west central Minnesota during the overnight hours.
Large hail and damaging winds will be the main threats from these
storms.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Hot temperatures in the 90s will combine with high humidity values
to produce heat index values between 100 and 105 degrees Monday
afternoon across parts of south central and northeast South Dakota.

Scattered strong to severe thunderstorms are expected to develop
across portions of central South Dakota by late Monday evening into
Tuesday morning. Large hail, damaging winds and a few tornadoes will
be possible with these storms.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Local storm report, Jun 12, 10:28 PM CDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
1028 PM CDT SUN JUN 12 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1020 PM     TSTM WND DMG     1 NW OKATON             43.90N 100.91W
06/12/2022                   JONES              SD   EMERGENCY MNGR

            SEMI TRACTOR TRAILER BLOWN OVER ON
            INTERSTATE 90.

&&

RV
Local storm report, Jun 12, 10:31 PM CDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
1031 PM CDT SUN JUN 12 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1015 PM     TSTM WND DMG     9 W OKATON              43.90N 101.06W
06/12/2022                   JONES              SD   EMERGENCY MNGR

            SEMI TRACTOR TRAILER BLOWN OVER ON
            INTERSTATE 90.

&&

RV

The office that day

Everything else NWS Aberdeen, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 12, 9:28 PM CDTSevere Thunderstorm Warning Considerable damage threatABRJones, Stanley62 min
Jun 12, 9:57 PM CDTTornado WarningABRJones33 min
Jun 12, 10:26 PM CDTSevere Thunderstorm Warning Destructive damage threatABRJones, Lyman64 min
Jun 12, 10:37 PM CDTTornado WarningABRJones23 min
Jun 12, 10:52 PM CDTSevere Thunderstorm Warning Destructive damage threatABRHughes, Jones, Lyman, Stanley53 min
Jun 12, 11:04 PM CDTTornado WarningABRLyman, Stanley26 min
Jun 12, 11:45 PM CDTSevere Thunderstorm Warning Considerable damage threatABRBuffalo, Hand, Hughes, Hyde, Lyman60 min
Jun 12, 11:50 PM CDTSevere Thunderstorm WarningABRHughes, Hyde, Lyman, Stanley, Sully40 min
Jun 12, 11:56 PM CDTAreal Flood WarningABRJones6 hr
Jun 13, 12:01 AM CDTTornado Warning Tornado observedABRBuffalo, Hand, Hyde, Lyman29 min
Jun 13, 12:26 AM CDTTornado WarningABRBuffalo, Hand49 min
Jun 13, 12:39 AM CDTSpecial Weather StatementABRCorson51 min
Jun 13, 1:30 AM CDTSevere Thunderstorm WarningABRDewey30 min
Jun 13, 1:56 AM CDTHigh Wind WarningABRBrown, Buffalo, Clark, Codington, Day, Deuel and 12 more4 hr
Jun 13, 2:01 AM CDTSevere Thunderstorm WarningABRClark, Codington, Hamlin, Spink44 min
Jun 13, 2:01 AM CDTSevere Thunderstorm WarningABRCampbell, Corson, Dewey, Walworth42 min
Jun 13, 2:43 AM CDTSpecial Weather StatementABRClark, Hamlin32 min
Jun 13, 2:53 AM CDTSpecial Weather StatementABRCorson, Walworth67 min
Jun 13, 3:22 AM CDTSpecial Weather StatementABRStanley23 min
Jun 13, 3:42 AM CDTFlash Flood WarningABRHughes, Jones, Stanley6 hr
Jun 13, 4:04 AM CDTSpecial Weather StatementABRHughes, Hyde26 min

Nearby

Tornado Warnings in South Dakota, 2022Every tornado warning in 2022Tornadoes in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.